Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 1, 2018, 7:26 PM EDT for Boyd County, Lawrence County, Kentucky; Cabell County, Wayne County, West Virginia; Lawrence County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 1, 2018, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boyd County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:30 PM EDT | FLASH FLOOD | Proctorville, OH | HIGH WATER REPORTED ON STATE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WGUS51 KRLX 012326 FFWRLX KYC019-127-OHC087-WVC011-099-020230- /O.NEW.KRLX.FF.W.0037.180701T2326Z-180702T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 726 PM EDT SUN JUL 1 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Eastern Boyd County in northeastern Kentucky... Northeastern Lawrence County in northeastern Kentucky... Southeastern Lawrence County in southeastern Ohio... Southwestern Cabell County in central West Virginia... Wayne County in western West Virginia... * Until 1030 PM EDT. * At 726 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Huntington, Ashland, Louisa, Wayne, Chesapeake, Proctorville, Beech Fork State Park, Barboursville, Kenova, Catlettsburg, Ceredo, Fort Gay, Burnaugh, Durbin, East Lynn Lake, Centerville, Kiahsville, Dunlow, South Point and Burlington. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3846 8233 3797 8230 3806 8265 3847 8264 $$ 09
2 follow-up statements
865 WGUS71 KRLX 020133 FFSRLX Flash Flood Statement National Weather Service Charleston WV 933 PM EDT SUN JUL 1 2018 KYC019-127-OHC087-WVC011-099-020230- /O.CON.KRLX.FF.W.0037.000000T0000Z-180702T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boyd KY-Lawrence KY-Lawrence OH-Cabell WV-Wayne WV- 933 PM EDT SUN JUL 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR EASTERN BOYD...NORTHEASTERN LAWRENCE...SOUTHEASTERN LAWRENCE... SOUTHWESTERN CABELL AND WAYNE COUNTIES... At 930 PM EDT, doppler radar continued to show moderate rain falling across the warned area. Gauge reports indicated over two inches of rain had already fallen near Centerville in Wayne County. Some locations that will experience flooding include... Huntington, Ashland, Louisa, Wayne, Chesapeake, Proctorville, Beech Fork State Park, Barboursville, Kenova, Catlettsburg, Ceredo, Fort Gay, Burnaugh, Durbin, East Lynn Lake, Centerville, Kiahsville, Dunlow, South Point and Burlington. Additional rainfall amounts of up to a half inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3846 8233 3797 8230 3806 8265 3847 8264 $$ 09
185 WGUS71 KRLX 020220 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1020 PM EDT SUN JUL 1 2018 KYC019-127-OHC087-WVC011-099-020230- /O.EXP.KRLX.FF.W.0037.000000T0000Z-180702T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boyd KY-Lawrence KY-Lawrence OH-Cabell WV-Wayne WV- 1020 PM EDT SUN JUL 1 2018 ...THE FLASH FLOOD WARNING FOR EASTERN BOYD...NORTHEASTERN LAWRENCE...SOUTHEASTERN LAWRENCE...SOUTHWESTERN CABELL AND WAYNE COUNTIES WILL EXPIRE AT 1030 PM EDT... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3846 8233 3797 8230 3806 8265 3847 8264 $$ 09
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:57 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 1, 3:57 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
357 PM EDT Sun Jul 1 2018
.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...
Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).
As of 130 PM Sunday...
As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.
An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.
The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 345 PM Sunday...
The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 345 PM Sunday...
The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.
All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...
18z Sunday through 18Z Monday...
Isolated to scattered showers and storms will develop in the
19-21Z time frame across southern WV, southwest VA, and
northeast KY. Expect brief MVFR/IFR conditions in vicinity of
storms. These may get close to the HTS/CRW terminals in the 22
to 00Z hours. I have covered this with VCTS with this issuance. Coverage
of storms will decrease after 01Z. Mid deck will linger across
much of the area overnight, helping to mitigate dense fog to
EKN. However, patchy IFR fog may develop at HTS/CRW should they
be affected by precipitation early this evening.
An approaching upper level system will provide the focus for
isolated development across the area by the end of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: High
ALTERNATE SCENARIOS: Timing and density of fog restrictions
tonight may vary from forecast. Timing and coverage of
convection today may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Jul 1, 3:42 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 342 PM EDT Sun Jul 1 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031- 021945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Gilmer-Harrison- 342 PM EDT Sun Jul 1 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave is in store for much of the next work week. Heat indices may approach 100 degrees Tuesday through Thursday during the afternoon hours. Advisories for excessive heat may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ024>028-030-032-021945- Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor- 342 PM EDT Sun Jul 1 2018 This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave is in store for much of the next work week. Heat indices may approach 100 degrees Tuesday through Thursday during the afternoon hours. Advisories for excessive heat may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-021945- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 342 PM EDT Sun Jul 1 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 6:26 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 1 SE JEFFERSON 38.37N 81.77W
07/01/2018 KANAWHA WV 911 CALL CENTER
TREE DOWN DUE TO HIGH WIND AT 6400 MACCORKLE AVE SW.
&&
EVENT NUMBER RLX1800155
JZLocal storm report, Jul 1, 6:29 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
629 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG RIVERVIEW 38.33N 81.60W
07/01/2018 KANAWHA WV 911 CALL CENTER
TREE DOWN DUE TO HIGH WIND AT INTERSECTION OF 34TH ST
SE AND NOYES AVE SE.
&&
EVENT NUMBER RLX1800156
JZLocal storm report, Jul 1, 6:35 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 SSE SIGMAN 38.56N 81.74W
07/01/2018 KANAWHA WV 911 CALL CENTER
TREE DOWN DUE TO HIGH WIND AT THE INTERSECTION OF
KELLYS CREEK RD AND OUR WAY RD.
&&
EVENT NUMBER RLX1800157
JZSpecial weather statement, Jul 1, 6:53 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 PM EDT SUN JUL 1 2018
OHZ083-086-012330-
Jackson-Gallia-
653 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT GALLIA AND SOUTHEASTERN JACKSON
COUNTIES...
At 652 PM EDT, a strong thunderstorm was located 7 miles west of
Gallipolis, moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gallipolis, Rio Grande, Vinton, Adamsville, Gage, Centerpoint and
Kyger.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3902 8249 3902 8231 3901 8229 3900 8214
3882 8218 3882 8219 3879 8222 3877 8222
3875 8220 3871 8220 3871 8243
TIME...MOT...LOC 2252Z 179DEG 18KT 3878 8232
09Local storm report, Jul 1, 7:10 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HEAVY RAIN JEFFERSON 38.38N 81.78W
07/01/2018 M2.20 INCH KANAWHA WV PUBLIC
STORM TOTAL RAINFALL AMOUNT WAS MEASURED AT 2.2 INCHES
SO FAR.
&&
EVENT NUMBER RLX1800158
JZSpecial weather statement, Jul 1, 7:12 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
712 PM EDT SUN JUL 1 2018
KYZ103-OHZ087-WVZ005-006-012345-
Boyd-Lawrence-Wayne-Cabell-
712 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...SOUTHERN
LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES...
At 712 PM EDT, a strong thunderstorm was located over Kenova, or near
Cannonsburg, moving north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Cannonsburg,
Kenova, Catlettsburg, Ceredo, South Point, Russell, Burlington,
Bellefonte, Westwood, Lockwood, Summit and Mavity.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 185 and 191.
Interstate 64 in West Virginia between mile markers 1 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3848 8271 3851 8266 3851 8267 3854 8270
3859 8270 3853 8236 3827 8250 3832 8272
TIME...MOT...LOC 2312Z 193DEG 12KT 3837 8259
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:09 PM EDT | Heat Advisory | RLX | Boyd, Carter, Greenup, Lawrence | 6 hr |
| Jul 1, 4:15 PM EDT | Special Weather Statement | RLX | Greenup | 30 min |
| Jul 1, 6:20 PM EDT | Special Weather Statement | RLX | Carter | 25 min |
| Jul 1, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 35 min |
| Jul 1, 7:12 PM EDT | Special Weather Statement | RLX | Boyd | 33 min |
| Jul 1, 7:39 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 36 min |
| Jul 1, 4:27 PM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| Jul 1, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 33 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 23 min |
| Jul 1, 5:39 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Mason, Putnam | 36 min |
| Jul 1, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 24 min |
| Jul 1, 6:12 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 48 min |
| Jul 1, 6:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 32 min |
| Jul 1, 7:02 PM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| Jul 1, 6:53 PM EDT | Special Weather Statement | RLX | Gallia | 37 min |
| Jul 1, 7:30 PM EDT | Special Weather Statement | RLX | Vinton | 30 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.